Texas, 2008

Damaging Winds and Strong Wind in Texas, August 3, 2008

August 3, 2008 · NWS FWD · 5 events in 5 counties and zones

A weak upper level disturbance over south Texas produced strong storms across portions of north Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A weak upper level disturbance over south Texas produced strong storms across portions of north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 3, 5:39 PM CST, 21 minutes earlier.

Area forecast discussion, Aug 3, 5:39 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
639 PM CDT SUN AUG 3 2008

.UPDATE...
WILL NOW UPDATE THE UPDATE...FOR SEVERE WEATHER WATCH 802. IT RUNS
COOPER...WACO...CENTERVILLE AND POINTS EAST UNTIL MIDNIGHT.   84

&&

.PREV UPDATE...
624 PM
WILL ISSUE UPDATE TO INCREASE POPS TO SLIGHT CHANCE SOUTHEAST OF A
LINE FROM PARIS...WAXAHACHIE...TO GOLDTHWAITE FOR THIS EVENING.
ALSO WILL ADD CHANCE SOUTHEAST OF ATHENS...TEMPLE. WITH MAX
HEATING THE CAP IS VERY WEAK AND THESE STORMS ARE RIDING WEST
SOUTHWEST ON THE FLOW AROUND TROPICAL STORM EDOUARD. INVERTED V
SOUNDINGS INDICATE THE POTENTIAL FOR DOWNBURST WINDS...AND THERE
MAY BE SOME MARGINAL SEVERE HAIL EARLY IN THE EVENING. CAPE
VALUES DECREASE RAPIDLY TO THE WEST ACROSS NORTH TEXAS...SO WOULD
NOT LOOK FOR ANY ACTIVITY IN THE METROPLEX. 84

&&

.AVIATION...
545 PM
RIDGE OF HIGH PRESSURE REMAINS OVER NORTH TEXAS. SOME
STRONG STORMS NEAR LUFKIN AND PALESTINE MAY AFFECT WACO DURING THE
NEXT 2-3 HRS. WILL LEAVE PRECIP MENTION OUT OF TAFS AS PROBABILITY
SEEMS IS TOO LOW. SOUTHERLY WINDS WILL BECOME LIGHT AND VARIABLE
OVERNIGHT BEFORE BECOMING MORE ESE TOMORROW. MID AND HIGH CLOUDS
WILL BE INCREASING AS TS EDUOARD APPROACHES THE TEXAS COAST. WE
MAY SEE RAIN FROM THIS SYSTEM BY TUESDAY NIGHT. SH/13

&&

.PREV UPDATE...
WILL ISSUE UPDATE TO INCREASE POPS TO SLIGHT CHANCE SOUTHEAST OF A
LINE FROM PARIS...WAXAHACHIE...TO GOLDTHWAITE FOR THIS EVENING.
ALSO WILL ADD CHANCE SOUTHEAST OF ATHENS...TEMPLE. WITH MAX
HEATING THE CAP IS VERY WEAK AND THESE STORMS ARE RIDING WEST
SOUTHWEST ON THE FLOW AROUND TROPICAL STORM EDOUARD. INVERTED V
SOUNDINGS INDICATE THE POTENTIAL FOR DOWNBURST WINDS...AND THERE
MAY BE SOME MARGINAL SEVERE HAIL EARLY IN THE EVENING. CAPE
VALUES DECREASE RAPIDLY TO THE WEST ACROSS NORTH TEXAS...SO WOULD
NOT LOOK FOR ANY ACTIVITY IN THE METROPLEX. 84

&&

.PREV DISCUSSION... /ISSUED 347 PM CDT SUN AUG 3 2008/
THE HEAT WILL GRADUALLY SUBSIDE AFTER MONDAY. THERE COULD BE A
FEW THUNDERSTORMS ENTERING INTO FAR SOUTHEAST PORTIONS OF NORTH TEXAS
THIS EVENING...AS A CLUSTER OF THUNDERSTORMS MOVES CLOSE TO THE
AREA LATE THIS AFTERNOON AND EVENING. WE HAVE LOW POPS IN THE
SOUTHEAST AND SOUTH FOR THIS POSSIBILITY.

BY WEDNESDAY...WE HAVE MORE LOW POPS IN THE SOUTH AND SOUTHEASTERN
ZONES...AS THE TROPICAL DEPRESSION TRIES TO SKIRT THE EXTREME
WESTERN AND SOUTHWESTERN ZONES. THIS COULD HELP TO GET A FEW
SHOWERS AND THUNDERSTORMS GOING...WHICH WILL BE GOOD FOR THE
DROUGHT RIDDEN NORTH TEXAS AREA. OTHER THAN THIS
POSSIBILITY...RAIN CHANCES LOOK BLEAK FOR THE NEXT 6 OR 7 DAYS.
  /26

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  81 105  80 102  78 /  10   5   5  10  10
WACO, TX              77 106  78 100  78 /  20   5   5  10  10
PARIS, TX             76 105  76 100  74 /  20   5   5  10  10
DENTON, TX            81 107  78 104  76 /   5   5   5  10  10
MCKINNEY, TX          74 105  77 103  75 /  10   5   5  10  10
DALLAS, TX            81 106  82 102  81 /  10   5   5  10  10
TERRELL, TX           76 107  76 100  75 /  20   5   5  10  10
CORSICANA, TX         74 103  76  97  75 /  30   5   5  10  10
TEMPLE, TX            74 101  76  99  75 /  30   5   5  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR THE FOLLOWING ZONES:
TXZ091-092-100>102-115>117-129>135-141>148-156>162-174-175.

EXCESSIVE HEAT WARNING UNTIL 7 PM CDT MONDAY FOR THE FOLLOWING
ZONES: TXZ093>095-103>107-118>123.

&&

 /
Hazardous weather outlook, Aug 3, 2:35 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
335 PM CDT SUN AUG 3 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
335 PM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT.

DANGEROUS HEAT WILL CONTINUE THROUGH THIS EVENING. TEMPERATURES
BETWEEN 104 AND 108 DEGREES CAN BE EXPECTED THROUGH THIS EVENING
WITH HEAT INDEX VALUES NEAR 110 DEGREES. AN EXCESSIVE HEAT WARNING
IS IN EFFECT FOR NORTHEAST PORTIONS OF NORTH TEXAS INCLUDING THE
DALLAS-FORT WORTH METROPLEX...SHERMAN...SULPHUR SPRINGS AND PARIS.

ELSEWHERE...A HEAT ADVISORY IS IN EFFECT FOR THE REST OF NORTH
TEXAS. AFTERNOON HEAT INDEX VALUES WILL RANGE BETWEEN 105 AND 110
DEGREES.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE FAR SOUTHEAST
PORTIONS OF NORTH TEXAS THIS EVENING...MAINLY SOUTH AND EAST OF AN
ATHENS TO KILLEEN LINE.  SOME OF THESE STORMS COULD BRIEFLY APPROACH
SEVERE LIMITS WITH STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DANGEROUS HEAT WILL CONTINUE ACROSS NORTH TEXAS ON MONDAY. AN
EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH MONDAY EVENING FOR
THE NORTHEAST QUADRANT OF NORTH TEXAS. A HEAT ADVISORY REMAINS IN
EFFECT THROUGH MONDAY EVENING FOR THE REMAINDER OF NORTH TEXAS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE SOUTHEASTERN
PORTIONS OF NORTH TEXAS BEGINNING TUESDAY AFTERNOON. THE CHANCE FOR
STORMS WILL SPREAD NORTH TO INTERSTATE 20 ON WEDNESDAY AFTERNOON.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DUNN

In the hours before

Special weather statement, Aug 3, 5:37 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
637 PM CDT SUN AUG 3 2008

TXZ147-148-162-040000-
ANDERSON TX-FREESTONE TX-LEON TX-
637 PM CDT SUN AUG 3 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN FREESTONE COUNTY
  SOUTHERN ANDERSON COUNTY
  NORTHEASTERN LEON COUNTY

AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTH OF PALESTINE...MOVING WEST AT 17
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ELKHART AND PALESTINE.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR NORTHEASTERN TEXAS.

LAT...LON 3155 9556 3154 9558 3155 9560 3154 9561
      3154 9564 3153 9565 3145 9604 3192 9598
      3182 9552 3157 9545
TIME...MOT...LOC 2337Z 086DEG 15KT 3161 9572

13

The radar

The Dallas/Ft Worth radar (KFWS), 149 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
August 3, 6:00 PM CST
Where
Henderson County, Murchison to Eustace
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
32.280, -95.750

Power lines were downed near Lake Palestine. Downed trees were reported on Highway 31 East and FM 317 and also at the intersection of Meredith and Cook Streets. Tree limbs were down near the intersection of Highway 31 and LaCosta Street near Athens.

Thunderstorm Wind, Limestone

When
August 3, 7:10 PM CST to 7:20 PM CST
Where
Limestone County, 3.32 mi W of Delia to 2.96 mi ESE of Echols
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
31.701, -96.836

Downburst winds caused widespread damage across the northern half of the county. A metal barn was damaged on CR 134. Tree damage occurred along Highway 84 between Lake Mexia and Prairie Hill on Lazy Lou Ranch. A metal roof of a residence was damaged on FM 2310 near the community of Sandy. The most significant damage occurred along the northwest shore of Lake Mexia near the Red Bud subdivision. Numerous trees were uprooted or blown down, with some falling on cars and mobile homes. Some damage to roofs was also noted.

Thunderstorm Wind, Bosque

When
August 3, 8:00 PM CST
Where
Bosque County, Valley Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
31.650, -97.480

Large tree limbs fell onto power lines, causing power outages.

Thunderstorm Wind, McLennan

When
August 3, 8:15 PM CST
Where
McLennan County, Waco
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Newspaper
Coordinates
31.550, -97.150

Large limbs downed power lines and caused power outages across the county.

Strong Wind, Dallas

When
August 3, 9:00 PM CST
Where
Dallas forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

A building under construction collapsed as winds gusted near 40 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133846, 132090, 133843, 133844, 133847.